Hypotensive Drugs and Syncope Due to Orthostatic Hypotension in Older Adults with Dementia (Syncope and Dementia Study).
J Am Geriatr Soc. 2018 Jun 13;:
Authors: Testa G, Ceccofiglio A, Mussi C, Bellelli G, Nicosia F, Bo M, Riccio D, Curcio F, Martone AM, Noro G, Landi F, Ungar A, Abete P
OBJECTIVES: To determine whether hypotensive drugs may play a pivotal role in inducing orthostatic hypotension (OH)-related syncope.
DESIGN: Prospective, observational, multicenter study.
SETTING: Acute care wards, syncope units, and centers for the diagnosis of dementia.
PARTICIPANTS: Individuals aged 65 and older with a diagnosis of dementia and 1 or more episodes of transient loss of consciousness of a suspected syncopal nature or unexplained falls during the previous 3 months MEASUREMENTS: Blood pressure was measured in the supine position and in the orthostatic position after 1 and 3 minutes. OH was defined as a decrease in systolic blood pressure of 20 mmHg or more and in diastolic blood pressure of 10 mmHg or more within 3 minutes of standing. Univariate and multivariate analyses were used to evaluate associations between hypotensive drugs and their combinations with OH-related syncope.
RESULTS: The mean age of the study population (n=522; women, n=324) was 83.5±6.1, and the most frequent comorbidity was arterial hypertension (74.5%); 324 (67.8%) participants had had a syncopal fall and 168 (32.2%) a nonsyncopal fall. The mean number of hypotensive drugs administered (2.9±3.1) did not differ between the two groups. Syncopal falls was OH-related in 170 participants (48.0%). OH-related syncopal falls were more frequent in participants receiving nitrates (15.3% vs 9.8%, p=.06), alpha-blockers (16.5% vs 9.8%, p=.04), or combinations of angiotensin-converting enzyme inhibitors (ACE-Is) and diuretics (20.6% vs 13.0%, p=.04), alpha-blockers and diuretics (8.2% vs 3.3%, p=0.036), and ACE-Is and nitrates (8.2% vs 3.3%, p=.10). Multivariate analysis confirmed a greater risk of OH-related syncopal fall for nitrates (relative risk (RR)=1.77), combinations of ACE-Is and diuretics (RR=1.66), and combinations of ACE-Is and nitrates (RR=2.32).
CONCLUSION: In older adults with dementia, OH-related syncopal falls are significantly related to treatment with nitrates, combinations of ACE-Is and diuretics, and combinations of ACE-Is and nitrates.
PMID: 29897099 [PubMed - as supplied by publisher]